Asymptotic behavior of a Cahn–Hilliard–Navier–Stokes system in 2D

  • Ciprian G. Gal

    Department of Mathematics, University of Missouri, Columbia, MO 65211, USA
  • Maurizio Grasselli

    Dipartimento di Matematica “F. Brioschi”, Politecnico di Milano, 20133 Milano, Italy


We consider a model for the flow of a mixture of two homogeneous and incompressible fluids in a two-dimensional bounded domain. The model consists of a Navier–Stokes equation governing the fluid velocity coupled with a convective Cahn–Hilliard equation for the relative density of atoms of one of the fluids. Endowing the system with suitable boundary and initial conditions, we analyze the asymptotic behavior of its solutions. First, we prove that the initial and boundary value problem generates a strongly continuous semigroup on a suitable phase-space which possesses the global attractor . Then we establish the existence of an exponential attractors . Thus has finite fractal dimension. This dimension is then estimated from above in terms of the physical parameters. Moreover, assuming the potential to be real analytic and in absence of volume forces, we demonstrate that each trajectory converges to a single equilibrium. We also obtain a convergence rate estimate in the phase-space metric.

Cite this article

Ciprian G. Gal, Maurizio Grasselli, Asymptotic behavior of a Cahn–Hilliard–Navier–Stokes system in 2D. Ann. Inst. H. Poincaré Anal. Non Linéaire 27 (2010), no. 1, pp. 401–436

DOI 10.1016/J.ANIHPC.2009.11.013